Florida, 2018Lightning Strikes in Florida, June 24, 2018
June 24, 2018 · NWS TBW · 2 events in 2 counties and zones
Scattered thunderstorms developed across the Florida Peninsula throughout the afternoon. A lightning strike from one of the storms killed a person in Siesta Key.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the Florida Peninsula throughout the afternoon. A lightning strike from one of the storms killed a person in Siesta Key. A building fire was suspected to have been caused by another lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 24, 8:57 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 24, 8:57 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
957 AM EDT Sun Jun 24 2018
.MORNING UPDATE...
A few morning showers and storms have diminished as the
seabreeze is getting underway, leading to subsidence over
the waters. Expect showers and thunderstorms will begin to
develop along/near the coast through noon. This activity
will likely spread inland, colliding with the east coast
seabreeze by mid afternoon, where storms will be more
widespread. Outflows will gradually work back to the west,
with thunderstorms shifting back to the west and out into
the Gulf of Mexico this evening. In all, it's looking to be
a much more active thunderstorm day than we have seen in
quite some time. Beneficial rains are expected across a good
part of the Suncoast, but along with the rain will come the
threat of gusty winds and frequent lightning. Make sure you
head indoors as soon as you hear thunder or see lightning
in the distance!
No substantial changes were made to the existing forecast.
&&
.AVIATION (12z TAFs)...
VFR conditions will continue through around 16z to 18z when
thunderstorms will develop near most terminals. Will
maintain VCTS this issuance, but will likely include TEMPOs
in next TAF set as confidence is fairly high in widespread
coverage of SHRA/TSRA 20z to 00z timeframe. IFR to LIFR
ceilings/visibilities possible with any storm along with
gusty winds.
&&
.MARINE...
High pressure will remain over the waters through the
coming week with light winds and seas. The only exception
will be with any marine storms which could locally enhance
winds and seas. This would be most probable from the evening
hours through the overnight and into the early morning each
day.
&&
.Preliminary Point Temps/PoPs...
TPA 91 77 91 78 / 60 30 50 50
FMY 92 74 91 75 / 80 30 70 50
GIF 93 74 94 74 / 70 30 50 40
SRQ 90 76 90 77 / 60 30 60 50
BKV 93 74 93 74 / 60 30 40 40
SPG 90 78 91 78 / 50 30 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...84/Austin
UPPER AIR...42/Norman
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Jun 24, 2:51 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EDT Sun Jun 24 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected...isolated on the Gulf waters early
this morning...scattered over coastal locations later this
morning and early afternoon...and scattered to numerous mid-
afternoon to early evening for most areas. The greatest coverage
will be along and just west of the I-75 corridor in the late
afternoon. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rain...and frequent deadly
lightning strikes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
...THUNDERSTORM IMPACT...
Isolated morning thunderstorms becoming scattered to numerous
the afternoon and early evening hours are expected each day.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rain...and frequent deadly lightning
strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
RKR
Lightning, Charlotte
- When
- June 24, 10:45 AM EST
- Where
- Charlotte County, 1.27 mi SW of Rotunda West
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.860, -82.287
A fire that destroyed a golf club maintenance shed was suspected to have been caused by a lightning strike.
Lightning, Sarasota
- When
- June 24, 1:15 PM EST
- Where
- Sarasota County, 0.92 mi NW of Pine Shrs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 27.260, -82.540
A man and woman at the beach began to head for shelter as it started to rain. The man was struck by lightning, knocking back the woman back. The man was transported to a hospital, but was unable to be revived.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
- Strong Wind in Nevada, June 24, 20183 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753861, 753814.